Please read the Disclaimer at the end of this page.
What is serotonin syndrome? — Serotonin syndrome is a problem that can happen after taking certain medicines. It is uncommon, but can be serious or even deadly if it does happen.
Serotonin syndrome causes symptoms such as:
●Feeling anxious, restless, or confused
●Muscle spasms or muscles that cannot relax normally
●Very fast back-and-forth eye movements
●Shaking or trembling
What causes serotonin syndrome? — Serotonin syndrome can happen to people after they take certain medicines or combinations of medicines. It can also happen with certain herbal products and street drugs. There are many medicines and drugs that can lead to serotonin syndrome. In general, they increase a chemical in the brain and body called "serotonin." Serotonin syndrome happens when the levels of serotonin in your brain get too high.
Examples of the medicines and drugs that can cause serotonin syndrome include:
●Some medicines used to treat depression, such as selective serotonin reuptake inhibitors ("SSRIs")
●Saint John's wort (an herbal medicine sometimes used for depression)
●Medicines used to treat migraine headaches, called "triptans"
●Some medicines used to treat attention deficit hyperactivity disorder ("ADHD")
●An antibiotic called linezolid (brand name: Zyvox)
●A cough medicine called dextromethorphan (sample brand names: Delsym, Robitussin DM)
●Street drugs, such as ecstasy, cocaine, and amphetamines
Doctors do not know why some people get serotonin syndrome and others do not. But they do know that people usually get it within hours of taking a new medicine or drug, a higher dose, or a new combination of medicines or drugs.
Should I see a doctor or nurse? — Yes. If you have symptoms of serotonin syndrome, and especially if you recently took a new drug or medicine or a new dose, call your doctor right away. Without proper treatment, severe serotonin syndrome can be deadly.
Can serotonin syndrome be serious? — Yes. Severe symptoms include seizures, high fever, sudden changes in blood pressure or heart rate, and passing out. If you or someone you know has severe symptoms, go to the emergency department or call for an ambulance (in the US and Canada, call 9-1-1).
Will I need tests? — Maybe. There is no 1 test that can show whether or not you have serotonin syndrome. Still, some of the things that the doctor will do during the exam can help them figure out if you have it. For instance, the doctor might test your leg muscles to see if they spasm. The doctor will also ask questions about any medicines, herbal products, or street drugs that you might have taken.
If you have serotonin syndrome, be honest with your doctor about what you took, how much, and when. This way, they will know how to properly treat you.
How is serotonin syndrome treated? — As part of treatment, the doctor will stop the medicines or drugs that caused you to get serotonin syndrome. They will also monitor your breathing, heart rate, blood pressure, and body temperature, and try to keep these as close to normal as possible.
Depending on what you need, they might also:
●Give you medicines to calm you
●Give you medicines to block the effects of serotonin
●Work with you to decide whether you should keep taking the medicines that caused your serotonin syndrome
Can serotonin syndrome be prevented? — Not always. But there are things that you can do to lower the risk.
Doctors have no way to predict who will get serotonin syndrome, so it's not possible to prevent cases caused by properly prescribed medicines. Even so, you can try to protect yourself from dangerous reactions to medicines if you:
●Always tell any doctor who prescribes medicines for you about all of the medicines, herbal products, and street drugs you take. That way, the doctor can be careful not to give you medicines that could cause problems when combined.
●If you are already taking any medicines, check with your doctor, nurse, or pharmacist before taking anything else. This includes over-the-counter medicines, supplements, or herbs.
●When starting a new medicine, have the pharmacist check for drug interactions.
●Have your doctor, nurse, or pharmacist regularly review your medicines list with you to make sure that it's correct. They can also make sure that you are taking the correct amounts and not taking any medicine you were supposed to stop.
آیا می خواهید مدیلیب را به صفحه اصلی خود اضافه کنید؟